Louisiana, 2018Damaging Winds in Louisiana, August 20, 2018
August 20, 2018 · NWS SHV · 11 events in 4 counties and zones
An unusual August cool front shifted south across East Texas, Southern Arkansas, and North Louisiana during the afternoon hours of August 20th, south of an upper low and attendant upper trough that tracked east across the Mid and Lower Mississippi Valleys. Scattered showers and thunderstorms developed during the late afternoon through the evening hours along the front over Northcentral…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusual August cool front shifted south across East Texas, Southern Arkansas, and North Louisiana during the afternoon hours of August 20th, south of an upper low and attendant upper trough that tracked east across the Mid and Lower Mississippi Valleys. Scattered showers and thunderstorms developed during the late afternoon through the evening hours along the front over Northcentral Louisiana, where greater large scale forcing ahead of the trough interacted with strong instability as temperatures had climbed into the upper 90s to near 100 degrees ahead of the front. Some of these storms became severe, producing multiple reports of wind damage which downed numerous trees and power lines. A 76 mph wind gust was measured at the Monroe Regional Airport in Ouachita Parish, with an estimated 60 mph wind gust also observed in Dubach in Lincoln Parish. Unfortunately, a tree also fell onto a mobile home near the Spearsville community in Union Parish, killing a woman inside of the home.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 20, 2:22 PM CST, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 20, 2:22 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
322 PM CDT Mon Aug 20 2018
.SHORT TERM.../Tonight through Wednesday Morning/
Cold front currently along a line from Jacksonville Texas to
Shreveport and northeast to Magnolia Arkansas. Convection expected
to gradually increase in coverage along the front through the
late afternoon into the early evening hours during the time of
peak diurnal heating. With upper-trough swinging east across the
region in conjunction with the cold front, strong storms producing
gusty winds, small hail and locally heavy rainfall may be
possible.
Conditions to improve overnight with convection forecast to shift
south and dissipate. Overnight low temperatures forecast to fall
into the mid 60s across the southern Ozarks to the low to mid 70s
elsewhere.
Otherwise, upper-level ridge to rebuild across the region bringing
dry conditions through the remainder of the short term period
ending Wednesday morning. High temperatures on Tuesday to range
from the upper 80s across the I-30 corridor to the mid 90s across
deep east Texas with lows in the upper 60s on Wednesday morning.
/05/
.LONG TERM.../Wednesday through Monday/
Most of the long-term forecast period will be dominated by a strong
upper ridge that will gradually move directly over the ArkLaTex
region. By Wednesday, a broad surface high pressure originated from
Southwest Canada will move in the Mid Mississippi River Valley.
Northerly surface flow will result in dry air advection across the
region and will keep Gulf moisture cut off from the area. Combined
with deep layer subsidence from the upper ridge and surface high,
dry weather is expected for Wednesday. Daytime high temperatures
will generally range from mid to upper 80s in Southeast Oklahoma to
mid 90s along and south of Interstate 20. However, the dry air
advection should keep heat index values below 100 degrees F.
On Thursday, the surface high will move into the Upper Ohio River
Valley, and a shortwave trough will move across the Northern Plains.
There still remains a slight chance that convection that develops
over Oklahoma may affect portions of Southeast Oklahoma and extreme
Southwest Arkansas during the daytime hours Thursday. However, every
subsequent run of the GFS has been trending closer and closer to the
precip-free solution of the ECMWF. Slight-chance PoPs will be
maintained with this forecast, but I would not be surprised to see
them removed entirely in later issuances.
By Friday and into the weekend, the center of the upper ridge move
overhead and towards Northeast Mississippi by Monday. Depending on
the ridge's exact position, on-shore flow will resume, which should
bring back chances for daily diurnal thunderstorm chances associated
with the sea breeze. Otherwise, with rain chances overall being slim
to none, the heat will be on. Daytime high temperatures will likely
climb into the upper 90s and possibly near or just over 100 degrees
F by Saturday.
CN
&&
.PREV DISCUSSION... /issued 1218 PM CDT Mon Aug 20 2018/
AVIATION...
A frontal boundary moving southeast across the region to bring
VCTS conditions across GGG/SHV/MLU/ELD/LFk terminal sites this
afternoon. Southwest winds 10 to 15 knots and gusty ahead of the
front to become northwest at 5 knots tonight, increasing to 5 to
10 knots on Tuesday. Otherwise, VFR conditions to persist through
the terminal forecast period. /05/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 74 94 70 95 / 30 10 0 0
MLU 73 93 68 92 / 30 10 0 0
DEQ 66 88 67 90 / 10 10 0 10
TXK 70 90 68 91 / 10 10 0 0
ELD 70 92 67 91 / 30 10 0 0
TYR 72 95 68 94 / 10 10 0 0
GGG 73 95 69 94 / 20 10 0 0
LFK 76 96 70 96 / 40 10 0 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
05/09
Hazardous weather outlook, Aug 20, 11:58 AM CST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1258 PM CDT Mon Aug 20 2018
ARZ060-061-071>073-LAZ001>006-010>014-017>022-TXZ126-136>138-
149>153-165>167-211100-
Hempstead-Nevada-Lafayette-Columbia-Union-Caddo-Bossier-Webster-
Claiborne-Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-
Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-Marion-Smith-
Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
1258 PM CDT Mon Aug 20 2018
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.
.DAY ONE...This Afternoon and Tonight...
Scattered thunderstorms are expected to develop this afternoon
ahead of a cold front that will be moving across the area. A few
storms could be severe. Damaging winds, large hail, and locally
heavy rainfall will be the primary threats. The severe weather
threat should end after midnight as the storms move south and east
of the area.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
Isolated thunderstorms will be possible during the weekend mainly
across parts of North Louisiana and Deep East Texas south of
Interstate 20. However, no hazardous weather is expected at this
time.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed later this afternoon
and into tonight.
ARZ050-051-059-070-OKZ077-TXZ096-097-108>112-124-125-211100-
Sevier-Howard-Little River-Miller-McCurtain-Red River-Bowie-
Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
1258 PM CDT Mon Aug 20 2018
This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.
.DAY ONE...This Afternoon and Tonight...
Isolated thunderstorms will be possible this afternoon ahead of a
cold front that will be moving across the area. The strongest
storms may produce gusty winds up to 40 mph, locally heavy
rainfall, and deadly lightning. The storms should gradually end
from northwest to southeast by late this evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
Isolated showers and thunderstorms will be possible during the
weekend mainly across parts of North Louisiana and Deep East
Texas south of Interstate 20. However, no hazardous weather is
expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators...and storm spotters is not anticipated through
tonight.
09
In the hours before
Special weather statement, Aug 20, 3:15 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Shreveport LA
415 PM CDT MON AUG 20 2018
ARZ072-073-LAZ004-202145-
Union AR-Columbia AR-Claiborne LA-
415 PM CDT MON AUG 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN UNION...SOUTHEASTERN
COLUMBIA COUNTIES IN SOUTHWESTERN ARKANSAS AND NORTHERN CLAIBORNE
PARISHES UNTIL 445 PM CDT...
At 415 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Emerson to Atlanta to Haynesville.
Movement was east at 60 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Junction City, Haynesville, Atlanta, Wesson, Hew Hope, Newell,
Noxobe, Three Creeks and Summerfield.
LAT...LON 3301 9273 3290 9272 3295 9318 3308 9316
3317 9317 3320 9301 3321 9272 3302 9271
TIME...MOT...LOC 2115Z 277DEG 52KT 3313 9312 3306 9307 3297 9312
FBSpecial weather statement, Aug 20, 3:52 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Shreveport LA
452 PM CDT MON AUG 20 2018
ARZ073-LAZ004-006-202215-
Union AR-Union LA-Claiborne LA-
452 PM CDT MON AUG 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN UNION COUNTY...NORTHERN
UNION AND NORTHEASTERN CLAIBORNE PARISHES UNTIL 515 PM CDT...
At 450 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms across portions of southwest Arkansas, moving east at
40 mph.
Winds in excess of 30 mph and brief moderate rainfall will be
possible with these storm.
Locations impacted include...
El Dorado, Huttig, Junction City, Strong, Urbana, Lawson, Wesson,
Lapile, Felsenthal, Spearsville, Newell, New London, Aurelle,
Oakland, Taylorville, Pigeon Hill, Hillsboro, Lockhart, Litroe and
Catesville.
LAT...LON 3297 9208 3298 9248 3291 9277 3320 9281
3329 9236 3328 9233 3326 9232 3328 9230
3326 9229 3325 9223 3321 9223 3320 9221
3321 9218 3316 9217 3316 9211 3310 9214
3303 9211 3303 9209 3301 9207
TIME...MOT...LOC 2150Z 257DEG 34KT 3315 9230
FBThunderstorm Wind, Union
- When
- August 20, 4:10 PM CST
- Where
- Union County, 0.83 mi N of Rum Center
- Measured
- 56 kt (64 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 32.992, -92.651
A large hardwood tree that was rotten on the interior portion of the trunk was blown onto a mobile home on Pilgrims Rest Church Road northwest of Spearsville (and about two miles south of the Arkansas state line), killing a 45 year old woman inside the home. No one else was inside the home at the time of the incident.
Thunderstorm Wind, Lincoln
- When
- August 20, 4:50 PM CST
- Where
- Lincoln County, 2.09 mi NNE of Crossroads
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.699, -92.812
Several trees and power lines were downed along Highway 545 southeast of the Lisbon community.
Thunderstorm Wind, Lincoln
- When
- August 20, 5:02 PM CST
- Where
- Lincoln County, 2.83 mi WSW of Mt Zion
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.648, -92.771
Several trees and power lines were downed.
Thunderstorm Wind, Lincoln
- When
- August 20, 5:05 PM CST
- Where
- Lincoln County, 0.39 mi W of Dubach
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.700, -92.657
A trained weather spotter reported estimated wind gusts of 60 mph in Dubach.
Thunderstorm Wind, Union
- When
- August 20, 5:30 PM CST
- Where
- Union County, 2.27 mi SSW of Farmerville Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.689, -92.341
Numerous trees were blown down northeast of Downsville.
Thunderstorm Wind, Ouachita
- When
- August 20, 6:00 PM CST
- Where
- Ouachita County, 0.49 mi WNW of West Monroe
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 32.522, -92.128
Power lines were downed across the city of Monroe.
Thunderstorm Wind, Union
- When
- August 20, 6:10 PM CST
- Where
- Union County, 2.01 mi WNW of Point
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.656, -92.314
Several trees were downed about two miles west of the Point community.
Thunderstorm Wind, Ouachita
- When
- August 20, 6:30 PM CST
- Where
- Ouachita County, 0.89 mi SE of West Monroe
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.512, -92.108
Trees and power lines were downed throughout Monroe.
Thunderstorm Wind, Ouachita
- When
- August 20, 6:38 PM CST
- Where
- Ouachita County, 0.31 mi S of (Mlu)monroe Rgnl Arp
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.516, -92.030
A 76 mph wind gust was measured at the Monroe Regional Airport.
Thunderstorm Wind, Ouachita
- When
- August 20, 7:00 PM CST
- Where
- Ouachita County, 2.73 mi ESE of Lapine
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 32.365, -92.207
Numerous trees were downed along Highway 557 near the Luna community.
Thunderstorm Wind, Jackson
- When
- August 20, 7:25 PM CST
- Where
- Jackson County, 0.67 mi NE of Hodge
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.287, -92.712
Several reports of downed trees were received throughout Jackson Parish.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Wisconsin, August 20 to 31, 20181 death · 2 injured · $37 million · EF0 · 12 events
- Rip Currents in Wisconsin, August 20, 20182 deaths · 2 events
- Tornadoes and Damaging Winds in Arkansas, August 20, 2018$585,000 · EF1 · 6 events
- Flash Flood and Damaging Wind in Arkansas, August 20, 2018$310,000 · 65 kt wind · 2 events
- Flash Flooding and Damaging Winds in Mississippi, August 20, 2018$119,000 · 50 kt wind · 15 events
- Damaging Winds in Louisiana, August 20, 2018$27,000 · 54 kt wind · 4 events
- Lightning Strike in Virginia, August 20, 2018$25,000 · 1 event
- Flash Flood in North Carolina, August 20 to 21, 2018$20,000 · 1 event
- Damaging Wind in Indiana, August 20, 2018$15,000 · 61 kt wind · 1 event
- Flash Flooding and Flooding in Nebraska, August 20, 201854 kt wind · 8 events
- Flash Flooding and Flood in Iowa, August 20, 20187 events
- Hail and Damaging Wind in Mississippi, August 20, 2018$1,000 · 1.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767467, 767468, 767471, 767473, 767475, 767477, 767483, 767484, 767487, 767481, 767488.